Zero-Difference Balanced Functions With Applications

  • Cunsheng DingEmail author
  • Yin Tan


Zero-difference balanced functions introduced recently are an interesting subject of study, as they unify difference sets, permutation polynomials, perfect nonlinear functions, planar functions, and semifields, and have applications in combinatorics, coding theory, cryptography, and finite geometry. In this article, we give a well-rounded treatment of zero-difference balanced functions. We survey known zero-difference balanced functions, construct new ones, and summarize some of their applications.

05A10 14H05 


Constant composition codes Difference families Difference systems of sets Perfect nonlinear functions Permutation functions Zero-difference balanced functions 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Antweiler, M., and L. Bömer. 1992. Complex sequences over GF(pM) with a two-level autocorrelation function and a large linear span. IEEE Trans. Inform. Theory, 38(1), 120–130.MathSciNetCrossRefGoogle Scholar
  2. Ball, S., and M. Zieve. 2004. Symplectic spreads and permutation polynomials. Finite Fields and Applications, Lecture Notes in Comput. Sci., 2948, 79–88.MathSciNetCrossRefGoogle Scholar
  3. Beth, T., D. Jungnickel, and H. Lenz. 1999. Design theory. Vol. II. Volume 78 of Encyclopedia of Mathematics and its Applications, 2nd ed. Cambridge, Cambridge University Press.Google Scholar
  4. Blokhuis, A., D. Jungnickel, and B. Schmidt. 2002. Proof of the prime power conjecture for projective planes of order n with abelian collineation groups of order n2. Proc. Am. Math. Soc., 130(5), 1473–1476 (electronic).CrossRefGoogle Scholar
  5. Carlet, C., and C. Ding. 2004. Highly nonlinear mappings. J. Complexity, 20(2–3), 205–244.MathSciNetCrossRefGoogle Scholar
  6. Chang, Y., and C. Ding. 2006. Constructions of external difference families and disjoint difference families. Des. Codes Cryptogr., 40(2), 167–185.MathSciNetCrossRefGoogle Scholar
  7. Chen, K., R. Wei, and L. Zhu. 2002. Existence of (q 7, 1) difference families with q a prime power. J. Combin. Des., 10(2), 126–138.MathSciNetCrossRefGoogle Scholar
  8. Dembowski, P., and T. G. Ostrom. 1968. Planes of order n with collineation groups of order n2. Math. Z., 103, 239–258.MathSciNetCrossRefGoogle Scholar
  9. Ding, C. 2008. Optimal constant composition codes from zero-difference balanced functions. IEEE Trans. Inform. Theory, 54(12), 5766–5770.MathSciNetCrossRefGoogle Scholar
  10. Ding, C. 2009. Optimal and perfect difference systems of sets. J. Combin. Theory Ser. A, 116(1), 109–119.MathSciNetCrossRefGoogle Scholar
  11. Ding, C., D. Pei, and A. Salomaa. 1996. Chinese remainder theorem. River Edge, NJ, World Scientific Publishing Co.CrossRefGoogle Scholar
  12. Ding, C., and J. Yin. 2005. Algebraic constructions of constant composition codes. IEEE Trans. Inform. Theory, 51(4), 1585–1589.MathSciNetCrossRefGoogle Scholar
  13. Dinitz, J. H., and P. Rodney. 1997. Disjoint difference families with block size 3. Util. Math., 52, 153–160.MathSciNetzbMATHGoogle Scholar
  14. Dinitz, J. H., and N. Shalaby. 2002. Block disjoint difference families for Steiner triple systems: v ≡ 3 mod 6. J. Statist. Plan. Inference, 106(1–2), 77–86.CrossRefGoogle Scholar
  15. Fan, C. L., J. G. Lei, and Y. X. Chang. 2008. Constructions of difference systems of sets and disjoint difference families. IEEE Trans. Inform. Theory, 54(7), 3195–3201.MathSciNetCrossRefGoogle Scholar
  16. Feng, K., and J. Luo. 2007. Value distributions of exponential sums from perfect nonlinear functions and their applications. IEEE Trans. Inform. Theory, 53(9), 3035–3041.MathSciNetCrossRefGoogle Scholar
  17. Fuji-Hara, R., Y. Miao, and S. Shinohara. 2002. Complete sets of disjoint difference families and their applications. J. Stat. Plan. Inference, 106(1–2), 87–103.MathSciNetCrossRefGoogle Scholar
  18. Fung, C. I., M. K. Siu, and S. L. Ma. 1990. On arrays with small off-phase binary autocorrelation. Ars Combin., 29(A), 189–192.MathSciNetzbMATHGoogle Scholar
  19. Ganley, M. J. 1976. On a paper of P. Dembowski and T. G. Ostrom: “Planes of order n with collineation groups of order n2” (Math. Z. 103 (1968), 239–258). Arch. Math. (Basel), 27(1), 93–98.MathSciNetCrossRefGoogle Scholar
  20. Ge, G., Y. Miao, and Z. Yao. 2009. Optimal frequency hopping sequences: Auto- and crosscorrelation properties. IEEE Trans. Inform. Theory, 55(2), 867–879.MathSciNetCrossRefGoogle Scholar
  21. Gong, G. 1996. Q-ary cascaded gmw sequences. IEEE Transactions on Inform. Theory, 42(1), 263–267.CrossRefGoogle Scholar
  22. Gordon, B., W. H. Mills, and L. R. Welch. 1962. Some new difference sets. Can. J. Math., 14, 614–625.MathSciNetCrossRefGoogle Scholar
  23. Helleseth, T., P. V. Kumar, and H. Martinsen. 2001. A new family of ternary sequences with ideal two-level autocorrelation function. Des. Codes Cryptogr., 23(2), 157–166.MathSciNetCrossRefGoogle Scholar
  24. Hiramine, Y. 1992. Planar functions and related group algebras. J. Algebra, 152(1), 135–145.MathSciNetCrossRefGoogle Scholar
  25. Ireland, K., and M. Rosen. 1990. A classical introduction to modern number theory, volume 84 of graduate texts in mathematics, 2nd ed. New York, Springer-Verlag.CrossRefGoogle Scholar
  26. Kantor, W. M. 2003. Commutative semifields and symplectic spreads. J. Algebra, 270(1), 96–114.MathSciNetCrossRefGoogle Scholar
  27. Klapper, A., and A. G. M. Chan. 1993. Cascaded gmw sequences. IEEE Trans. Inform. Theory, 39(1), 177C183.Google Scholar
  28. Kumar, P. 1988. On the existence of square dot-matrix patterns having a specific three values periodiccorrelation function. IEEE Trans. Information Theory, 34(7), 271C27.Google Scholar
  29. Leung, K. H., S. L. Ma, and V. Tan. 2000. Planar functions from Zn to Zn. J. Algebra, 224(2), 427–436.Google Scholar
  30. Levenshtein, V. I. 2004. Combinatorial problems motivated by comma-free codes. J. Combin. Des., 12(3), 184–196.MathSciNetCrossRefGoogle Scholar
  31. Levenstein, V. 1971. On method of constructing quasi codes providing synchronization in the presence of errors. Problems of Information Transmission, 7(3), 215C222.Google Scholar
  32. Lidl, R., and H. Niederreiter. 1997. Finite fields, Volume 20 of Encyclopedia of Mathematics and its Applications, 2nd ed. Cambridge, Cambridge University Press.Google Scholar
  33. Lin, A. 1998. From cyclic difference sets to perfectly balanced sequences. Ph.D. thesis. Los Angeles, University of Southern California.Google Scholar
  34. Luo, Y., F. W. Fu, A. J. H. Vinck, and W. Chen. 2003. On constant-composition codes over Zq. IEEE Trans. Inform. Theory, 49(11), 3010–3016.Google Scholar
  35. Ma, S. L. 1996. Planar functions, relative difference sets, and character theory. J. Algebra, 185(2), 342–356.MathSciNetCrossRefGoogle Scholar
  36. No, J. 1996. Generalization of gmw sequences and no sequences. IEEE Trans. Inform. Theory, 42(1), 260–262.CrossRefGoogle Scholar
  37. Nyberg, K. 1991. Perfect nonlinear S-boxes. In Advances in cryptology—EUROCRYPT’ 91 (Brighton, 1991), volume 547 of Lecture notes in computer science, 378–386. Berlin, Springer Verlag.Google Scholar
  38. Rothaus, O. S. 1976. On “bent” functions. J. Combin. Theory Ser. A, 20(3), 300–305.MathSciNetCrossRefGoogle Scholar
  39. Scholtz, R. A., and L. R. Welch. 1984. GMW sequences. IEEE Trans. Inform. Theory, 30(3), 548–553.MathSciNetCrossRefGoogle Scholar
  40. Wallis, W. D., 1988. Combinatorial designs, volume 118 of Monographs and textbooks in pure and applied mathematics. New York, Marcel Dekker, Inc.Google Scholar
  41. Wang, H. 2006. A new bound for difference systems of sets. J. Combin. Math. Combin. Comput., 58, 161–167.MathSciNetzbMATHGoogle Scholar
  42. Wilson, R. M. 1972. Cyclotomy and difference families in elementary abelian groups. J. Number Theory, 4, 17–47.MathSciNetCrossRefGoogle Scholar
  43. Yuan, J., C. Carlet, and C. Ding. 2006. The weight distribution of a class of linear codes from perfect nonlinear functions. IEEE Trans. Inform. Theory, 52(2), 712–717.MathSciNetCrossRefGoogle Scholar

Copyright information

© Grace Scientific Publishing 2012

Authors and Affiliations

  1. 1.Department of Computer Science and EngineeringHong Kong University of Science and TechnologyKowloonHong Kong
  2. 2.Division of Mathematical SciencesSchool of Physical & Mathematical SciencesSingapore

Personalised recommendations